Motivated by applications in Markov chain Monte Carlo, we discuss what it means for one Markov chain to be an approximation to another. Specifically included in that discussion are situations in which a Markov chain with continuous state space is approximated by one with finite state space. A simple sufficient condition for close approximation is derived, which indicates the existence of three distinct approximation regimes. Counterexamples are presented to show that these regimes are real and not artifacts of the proof technique. An application to the ``ball walk'' of Lovász and Simonovits is provided as an illustrative example.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Aldous, D.: Random walks on finite groups and rapidly mixing Markov chains. In: Seminar on probability, XVII, 986 of Lecture Notes in Math. Springer, Berlin, 1983, pp 243–297
Aldous, D., Fill J.: Reversible Markov chains and random walks on graphs. http://www.stat.berkeley.edu/~aldous/book.html
Azar, Y., Border, A.Z., Karlin, A.R., Linial, N., Steven, P.: Biased random walks. Combinatorica 16 (1), 1–18 (1996)
Diamond, P., Pokrovskii, A., Kloeden, P.: Multivalued spatial discretization of dynamical systems. In: Miniconference on Analysis and Applications (Brisbane, 1993), Proc. Centre Math. Appl. Austral. Nat. Univ., vol 33 Austral. Nat. Univ., Canberra, 1994 pp 61–70
García-Palomares, U., Evarist Giné M.: On the linear programming approach to the optimality property of Prokhorov's distance. J. Math. Anal. Appl. 60 (3): 596–600 (1977)
Jerrum, M.: Counting sampling and integrating: algorithms and complexity. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 2003
Lovász, L., Simonovits, M.: Random walks in a convex body and an improved volume algorithm. Random Structures Algorithms 4 (4), 359–412 (1993)
Svetlozar, T.R.: Probability metrics and the stability of stochastic models. Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics. John Wiley & Sons Ltd., Chichester, 1991
Shardlow, T., Stuart A.M.: A perturbation theory for ergodic Markov chains and application to numerical approximations. SIAM J. Numer. Anal., 37 (4), 1120–1137 (electronic) 2000
Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Statist 36: 423–439 1965
Stuart, A.M., Humphries, A.R.: Dynamical systems and numerical analysis, vol 2 of Cambridge Monographs on Applied and Computational Mathematics. Cambridge University Press, Cambridge, 1996
Partially supported by EPSRC grant ``Sharper Analysis of Randomized Algorithms: a Computational Approach'' and the IST Programme of the EU under contract IST-1999-14036 (RAND-APX). The work described here was partially carried out while the author was visiting the Isaac Newton Institute for Mathematical Sciences, Cambridge, UK. Postal address: School of Informatics, University of Edinburgh, The King's Buildings, Edinburgh EH9 3JZ, United Kingdom.
About this article
Cite this article
Jerrum, M. On the approximation of one Markov chain by another. Probab. Theory Relat. Fields 135, 1–14 (2006). https://doi.org/10.1007/s00440-005-0453-4
- Markov Chain
- State Space
- Stochastic Process
- Probability Theory
- Mathematical Biology